Alert archive / Wisconsin / Small Craft Advisories in 2020
Small Craft Advisory 9, NWS Green Bay, WI
NWS Green Bay, WI issued this small craft advisory at Jan 19, 2020, 3:03 AM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 19, 2020, 3:03 AM CST (09:03 UTC)
- Expired
- Jan 19, 2020, 10:12 AM CST
- In force
- 7 hr
- Issued by
- NWS Green Bay, WI
The text
As transmitted.
659 WHUS73 KGRB 190903 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 303 AM CST Sun Jan 19 2020 LMZ542-543-191715- /O.EXP.KGRB.GL.W.0003.000000T0000Z-200119T0900Z/ /O.NEW.KGRB.SC.Y.0009.200119T0903Z-200119T1800Z/ Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 303 AM CST Sun Jan 19 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt. * WHERE...Sturgeon Bay to Two Rivers WI and Two Rivers to Sheboygan WI. * WHEN...Until noon CST today. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ541-191015- /O.EXP.KGRB.GL.W.0003.000000T0000Z-200119T0900Z/ Rock Island Passage to Sturgeon Bay WI- 303 AM CST Sun Jan 19 2020 ...GALE WARNING HAS EXPIRED... WInds have fallen below warning criteria. $$ LMZ521-522-191015- /O.EXP.KGRB.SC.Y.0008.000000T0000Z-200119T0900Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- 303 AM CST Sun Jan 19 2020 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds have fallen below advisory criteria. $$
1 follow-up statement
042 WHUS73 KGRB 191612 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 1012 AM CST Sun Jan 19 2020 LMZ542-543-191715- /O.CAN.KGRB.SC.Y.0009.000000T0000Z-200119T1800Z/ Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 1012 AM CST Sun Jan 19 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Northwest to north winds have subsided somewhat this morning, and no longer pose a threat to small craft. However, winds should continue to gust to around 20 kts through the afternoon, so small craft should use caution. $$ mpc
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 18, 10:50 PM CST, 4 hours 13 minutes earlier.
Area forecast discussion, Jan 18, 10:50 PM CST, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1050 PM CST Sat Jan 18 2020 Updated aviation portion for 06Z TAF issuance and new information added to update section .UPDATE... Issued at 1041 PM CST Sat Jan 18 2020 A shortwave rotating around the departing system, combined with low-level convergence near a sharp surface trough was producing quite favorable conditions for lake-effect snow showers in north- central Wisconsin this evening. Have not received any recent ground truth reports, but surface obs suggest some areas in the northern part of Vilas County may have received 2-4 inches of snow since afternoon. The conditions will become progressively less favorable overnight as large scale subsidence is likely to develop and winds across the lake in the sfc-850 mb layer turn to a less favorable (for Vilas) NE direction. Expect another 1-3 inches overnight and Sunday, with perhaps a few areas receiving 4 inches. Winds across the area, though gusty, were not as strong as elsewhere in the forecast area. UPDATE Issued at 615 PM CST Sat Jan 18 2020 Allowed all the headlines (except for Vilas) to expire at 600 pm. Scattered snow showers increased in central Wisconsin during the late afternoon, and those will shift through eastern Wisconsin early this evening. Adjusted PoPs accordingly, and added a minor accumulation. While some drifting snow will occur (especially on north-south roads), temperatures edging up to near or a little above freezing across much of eastern Wisconsin during the day will limit the potential. Did not anticipate conditions deteriorating enough due to lingering SHSN and blowing and drifting to snow to warrant an extension of the advisory, so allowed it to expire as scheduled at 600 pm. && .SHORT TERM...Tonight and Sunday Issued at 243 PM CST Sat Jan 18 2020 Snowfall totals from this storm were generally from 5 to 8 inches with a few locally higher amounts across northern Door County. Despite a lull in the snow shower activity as of 2 pm, upstream observations indicated scattered snow shower activity with wind gusts over 30 knots. Expect scattered snow showers to increase for the remainder of the afternoon into early this evening. Motorist could lower visibilities in the snow showers, along with some areas of blowing and drifting snow that could create slick travel. Lake effect snow showers will continue across the far north will through Sunday afternoon. The coldest low temperatures tonight are expected across central Wisconsin with the warmest readings across far northeast Wisconsin. A trough is expected to swing across the area on Sunday. This system will bring scattered flurries outside the snowbelt region. Snow showers will continue across the far north due to northerly winds off the warmer waters of Lake Superior. High temperatures on Sunday will range from the upper teens across central Wisconsin to the middle to upper 20s across far northeast Wisconsin. .LONG TERM...Sunday Night Through Saturday Issued at 243 PM CST Sat Jan 18 2020 The main concerns in the extended portion of the forecast will be below normal temperatures Sunday night through Monday night and then on the potential for unsettled weather toward the end of the work week. Sunday night into Monday: Northwesterly to west-northwest flow will keep a small chance of lake effect snow in place across north- central WI through Sunday evening. Only minor accumulations are expected. Otherwise, a quick-moving shortwave is expected to slide southeastward from northern MN to northern IA by 18Z Monday. A very subtle surface trough is expected to pass through the area at the same time, noted by a subtle wind shift from the northwest to the west. The system looks to be moisture-starved, with the main impact being an increase in cloud cover across the area. Not totally out of the question to have a few flurries, but low enough to leave out of the forecast at this point. Overnight lows are expected to be in the single digits to low teens with high temperatures in the teens to around 20. Monday night through Wednesday: A broad surface ridge will build across the are late Monday afternoon through Wednesday morning. This will bring an extended break in the precipitation across much of the area. As the high pressure center slides directly overhead Monday night, skies are expected to clear and winds will become light and variable. This will lead to ideal radiational cooling conditions across the area. The next chance of precipitation will be Wednesday afternoon as the surface ridge begins to slide off to the east. This will allow moisture to advect northward along with warmer air. Some weak isentropic upglide may lead to some light drizzle/freezing drizzle or scattered light snow showers by Wednesday afternoon. Thermal profiles appear to be borderline for all snow. Overnight lows will range from the single digits below zero to the single digits above zero Monday night before moderating to the teens above zero for Tuesday night. High temperatures will warm from the teens to around 20 Tuesday to the upper 20s to near 30 for Wednesday. Rest of the extended: The broad high pressure system is expected to continue to shift off to the east of the area Wednesday afternoon, which will allow steady moist southerly flow to push into the area. Aloft, models are having issues resolving northern and southern stream energy as the systems move into the central CONUS. The GFS is much stronger after phasing the pieces of energy, which digs the low farther south into the southern Plains for Friday afternoon. The latest EC is closer to the GFS, where the previous run was much farther north. The Canadian is farther south with the system. With all that said, there continues to be a significant amount of model differences toward the end of the extended, Wednesday night through Saturday. Dry Canadian high pressure could also result in a sharp cutoff in the snowfall totals to the north. It does look like there will be more unsettled weather toward the end of the week into the upcoming weekend, but details are far from being resolved. At this point will stick with a blend of the models keeping chances of rain and snow in the forecast for that time period. Will need to keep an eye on this system as it does look like Gulf moisture will be available. Temperatures are expected to moderate through this time period with highs warming into the mid 30s, of course this also depends on surface low tracks. && .AVIATION...for 06Z TAF Issuance Issued at 1041 PM CST Sat Jan 18 2020 MVFR conditions were across most of the area late this evening, with a mix of MVFR and VFR conditions in the east. Don't expect much change overnight, other than a slow trend toward diminishing winds. The uncertainty in the cloud forecast increases tomorrow. Cold high pressure will be edging toward the area, but the flow will still be across Lake Superior. && .MARINE... Issued at 243 PM CST Sat Jan 18 2020 Gale force gusts from the west or northwest are expected for the rest of the afternoon through much of the evening, especially south of Sturgeon Bay. && .HYDROLOGY... Issued at 243 PM CST Sat Jan 18 2020 The latest river stages at Oconto and at Manitowoc indicated that ice jams are occurring on these rivers. Per coordination with the river forecast center, issued a river flood warning for the Oconto River at Oconto. The river is expected to crest around flood stage later today and then remain around flood stage into Monday. At Manitowoc, the river has risen around 3 feet over the last 24 hours. Some of this rise may also be attributed to the high waves on Lake Michigan this morning that may have cause the river to back up. The river has remained just below flood stage late this morning. Due to the high waters on the lake this morning, still some uncertainty on whether the river will rise or fall over the next 24 hours. Residents along the Manitowoc River should monitor river levels and report any flooding to your local law enforcement agency. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon CST Sunday for WIZ005. && UPDATE.........Skowronski SHORT TERM.....Eckberg LONG TERM......Cooley AVIATION.......Skowronski MARINE.........Eckberg HYDROLOGY......Eckberg
Hazardous weather outlook, Jan 18, 10:22 PM CST, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 1022 PM CST Sat Jan 18 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191200- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 1022 PM CST Sat Jan 18 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Hazardous travel conditions will continue tonight, mainly in open areas. Gusty west winds will produce some blowing and drifting snow. The blowing and drifting snow will reduce the visibility, and likely lead to the development of icy spots on the roads where traffic packs the snow down into ice. Snow showers will also continue in the Lake Superior snowbelt throughout the night. Residents along the Oconto River near Oconto and along the Manitowoc River should stay alert as there are indications that ice jam mays lead to rapidly fluctuating river levels and possibly some flooding. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Lake-effect snow is expected over far north-central Wisconsin through Sunday evening. Additional minor snow accumulations are possible. .SPOTTER INFORMATION STATEMENT... Spotters are requested to forward snowfall measurements to the National Weather Service in Green Bay. LMZ521-522-541>543-191200- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 1022 PM CST Sat Jan 18 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight West to northwest gales are expected through late tonight, mainly south of Sturgeon Bay. Freezing spray is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Saturday The probability for widespread hazardous weather is low. Skowronski
In the hours before
Special weather statement, Jan 18, 10:32 PM CST, 4 hours 31 minutes before
Special Weather Statement National Weather Service Green Bay WI 1032 PM CST Sat Jan 18 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-190900- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 1032 PM CST Sat Jan 18 2020 ...HAZARDOUS TRAVEL CONDITIONS EXPECTED TO CONTINUE OVERNIGHT, MAINLY IN OPEN AREAS... Hazardous travel will linger overnight, mainly in open areas. Although scattered snow showers and flurries will continue, additional snow accumulations will be minor outside of the Lake Superior snowbelt. But west winds gusting to 30 to 35 mph at times will produce some blowing and drifting of the snow. This could significantly reduce the visibility in open areas, especially on north-south roads. In addition, pavement can turn icy very quickly in areas where snow blowing across the road gets packed down by traffic. Be sure to use extra caution if traveling overnight, especially in open areas. Slow down if you encounter reduced visibility due to blowing snow. Expect to encounter icy pavement in these areas, and leave plenty of distance between your vehicle and those around you. Skowronski
Nearby
Small Craft Advisories in Wisconsin, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.